Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 174, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2001, 9:46 PM CDT for Chilton County, Shelby County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 9:46 PM CDT (02:46 UTC)
- Expired
- May 24, 2001, 10:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Chilton County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 15 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 9:50 PM CDT | Hail 1.5 | Montevallo, AL | Quarter to ping pong ball size hail was reported at Montevallo. One and one half inch diameter hail was observed in Calera. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1968 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 250248 SVRBHM ALC021-117-250330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 946 PM CDT THU MAY 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHILTON COUNTY IN CENTRAL ALABAMA SOUTHERN SHELBY COUNTY IN CENTRAL ALABAMA * UNTIL 1030 PM CDT * AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF MONTEVALLO...MOVING EAST AT 60 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... MONTEVALLO...CALERA...COLUMBIANA...AND JEMISON. HAIL TO THE SIZE OF DIMES HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATXH OF THE STORM MOVE TO A STURDY SHELTER. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:18 PM CDT, 28 minutes earlier.
Area forecast discussion, May 24, 9:18 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 918 PM CDT THU MAY 24 2001 UPDATED THE ZONES TO REMOVE THE EXPIRED WATCH. WILL LIKELY UPDATE AGAIN AROUND 10 PM TO TAKE RAIN OUT FROM HSV WEST. .BHM...NONE. 07
In the hours before
Local storm report, May 24, 8:20 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM RAINBOW CITY AL 0.75 INCH HAIL
05/24/01 ETOWAH PUBLIC REPORTED.
0456 PM RAINBOW CITY AL 1.75 INCH HAIL
05/24/01 ETOWAH EMA REPORTED
0530 PM HANCEVILLE AL 0.75 INCH HAIL
05/24/01 CULLMAN EMA REPORTED.
0540 PM BLOUNTSVILLE AL 0.75 INCH HAIL
05/24/01 BLOUNT REPORTED BY POLICE.
0545 PM BLOUNTSVILLE AL WIND DAMAGE
05/24/01 BLOUNT REPORTED BY BLOUNT COUNTY
EMA. 2 TO 3 TREES DOWN
EAST OF BLOUNTSVILLE.
0545 PM AL TORNADO
05/24/01 JACKSON REPORTED BY JACKSON
COUNTY EMA. TORNADO
TOUCHDOWN NEAR ASPEL.
DAMAGE TO THE CORNER OF A
HOUSE.
0600 PM ROSALIE AL 0.88 INCH HAIL
05/24/01 JACKSON SPOTTER REPORTED.
0600 PM BASS AL WIND DAMAGE
05/24/01 JACKSON REPORTED BY JACKSON
COUNTY EMA. TREES DOWN. 2
HOMES W/DAMAGE...1 WITH
TREE ON IT.
0620 PM JASPER AL 1.75 INCH HAIL
05/24/01 WALKER REPORTED BY WALKER COUNTY
EMA. FUNNEL CLOUD FORMING
HEADING TOWARDS CURRY
ALONG HIGHWAY 257.
0620 PM HANCEVILLE AL TORNADO
05/24/01 CULLMAN TORNADO ON THE GROUND SW
CULLMAN COUNTY HEADING
TOWARDS
HANCEVILLE.REPORTED BY
STATE TROOPER.
0620 PM PISGAH AL 0.88 INCH HAIL
05/24/01 JACKSON REPORTED BY JACKSON
COUNTY EMA.
0625 PM ARKADELPHIA AL FUNNEL CLOUD
05/24/01 CULLMAN REPORTED BY CULLMAN
COUNTY EMA.
0634 PM IDER AL 1.75 INCH HAIL
05/24/01 DEKALB REPORTED BY JACKSON
COUNTY EMA.
0635 PM DOUBLE SPRINGS AL 1.75 INCH HAIL
05/24/01 WINSTON REPORTED BY WINSTON
COUNTY EMA.
0655 PM AL 0.75 INCH HAIL
05/24/01 CULLMAN REPORTED BY CULLMAN
COUNTY EMA.
0700 PM LOGAN AL FUNNEL CLOUD
05/24/01 CULLMAN REPORTED BY CULLMAN
COUNTY EMA. POSSIBLE
FUNNEL CLOUD WEST OF
CULLMAN.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 31 min |
| May 24, 8:13 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes | 32 min |
| May 24, 8:19 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 41 min |
| May 24, 8:20 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Tallapoosa | 40 min |
| May 24, 8:36 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 24 min |
| May 24, 8:43 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, Marshall | 32 min |
| May 24, 8:45 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 30 min |
| May 24, 9:09 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 36 min |
| May 24, 9:18 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 32 min |
| May 24, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 47 min |
| May 24, 10:11 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Talladega | 49 min |
| May 24, 10:32 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 43 min |
| May 24, 10:38 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Marshall | 52 min |
| May 24, 11:41 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 34 min |
| May 25, 12:34 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 26 min |
| May 25, 12:38 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 52 min |
| May 25, 1:00 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 30 min |
| May 25, 1:06 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 39 min |
| May 25, 1:37 AM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.